Hail, Cass
- When
- July 2, 5:58 PM EST to 5:59 PM EST
- Where
- Cass County, 1.25 mi WSW of Lake Cicott
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.760, -86.540
Numerous thunderstorms developed ahead of a cold front dropping south through the Great Lakes. 30 to 40 knots of shear as well as a moist unstable atmosphere allowed for several small bowing segments to develop with areas of wind damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Numerous thunderstorms developed ahead of a cold front dropping south through the Great Lakes. 30 to 40 knots of shear as well as a moist unstable atmosphere allowed for several small bowing segments to develop with areas of wind damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 2:39 PM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT WED JUL 2 2008
.SHORT-TERM...
SCT SHOWERS/STORMS HAVE DEVELOPED ACROSS EASTERN IA/NORTHERN MO/WC
IL IN ADV OF CONVECTIVELY INDUCED SHRTWV/MCV OVER EASTERN IA.
ALSO...A MORE ORGANIZED LINE OF CONVECTION HAS DEVELOPED ALONG A
STRONG COLD FRONT OVER SRN WI AND CENTRAL MI IN ADVANCE OF A
POTENT UPPER TROUGH THAT IS IN THE PROCESS OF DIVING INTO THE
NORTHERN GREAT LAKES FROM WESTERN ONTARIO. THE ATMOSPHERE HAS
BECOME UNSTABLE ENOUGH THIS AFTN TO ALLOW FOR DEEP CONVECTION...BUT
WEAK CAPPING INVERSION NEAR 8KFT MAY LIMIT CONVECTION
THROUGH AT LEAST 22Z OR SO. ENOUGH WAA WITH PASSAGE OF THETA-E
RIDGE AND COOLING ALOFT HAS YIELDED MLCAPE VALUES AOA 2000 J/KG
JUST TO THE WEST PER 19Z SPC MESOANALYSIS. AS FOR SHEAR...MARGINAL
25-35KT FLOW IN THE LOWER TROPOSPHERE SOUTH AND EAST OF MCV MAY
AFFECT WESTERN AREAS NEAR 00Z...AS 50KT PLUS MID LEVEL JET MAXIMA
BENEATH UPPER TROUGH STAYS WELL NORTH ALONG WITH H5 COLD POOL.
WITH MARGINAL SHEAR AND DECENT INSTABILITY THINK SPC SLIGHT RISK
STILL WARRANTED THROUGH THIS EVENING...WITH DAMAGING WINDS BEING
THE MAIN THREAT. ATTN WILL THEN TURN TO A POSSIBLE LINE OF
SHOWERS/STORMS ALONG THE AFOREMENTIONED CDFNT THAT WILL BE NEAR
OUR FAR NW FA BY 06Z...AND INTO OUR FAR SOUTH BY 12Z THURSDAY. NOT
EXPECTING MUCH IN THE WAY OF SVR WX AGAIN OVERNIGHT WITH
TALL/SKINNY CAPE AND MARGINAL SHEAR STILL IN PLACE. THINK LIKELY
POPS FOR SHOWERS/STORMS IS THE WAY TO GO FOR TONIGHT GIVING THE
FACT THAT PLENTY OF MOISTURE WILL BE IN PLACE FOR STRONG FORCING
ASSOCIATED WITH IMPRESSIVE COLD FRONT FOR THIS TIME OF YEAR.
PRECIP MAY LINGER THROUGH THE MORNING HOURS ON THURSDAY IN THE FAR
SOUTH AS THE CDFNT WILL SINK FARTHER SOUTH TOWARDS THE INTERSTATE 70
CORRIDOR. POST-FRONTAL STRATO CU WITH SUBSIDENCE INVERSION MAY KEEP
LOW CLOUDS AROUND FOR MUCH OF THE DAY...ALTHOUGH DRIER NE LL FEED IN
RESPONSE TO UPPER MIDWEST ANTICYCLONE MAY ALLOW NRN AREAS TO SEE
SOME SUN BY THE AFTERNOON. MUCH COOLER TOMORROW WITH HIGHS ONLY IN
THE LOW TO MID 70S.
FRONTAL BOUNDARY WILL HAVE STALLED OUT OVER CENTRAL IN BY THURSDAY
NIGHT. A PAC NW SHRTWV WILL TRACK ESE TOWARDS THE MS VALLEY DURING
THIS TIME WITH SOME THETA-E ADV OUT AHEAD OF IT. THIS SHOULD RESULT
IN SOME OVERRUNNING/ISENTROPIC ASCENT WITH THE BULK OF THE SHOWER/
STORM ACTIVITY LIKELY HOLDING OFF TO THE SOUTH CLOSER TO BETTER LL
FORCING. DECIDED TO CONTINUE WITH LOW CHC POPS SOUTH OF HIGHWAY 30
WITH THE FRONT NEARBY.
&&
.LONG TERM
CURRENT FORECAST ON TRACK WITH MODELS INDICATING FRONTAL BOUNDARY
STALLING SOUTH OF CWA ON FRIDAY. NAM IS LESS IMPRESSIVE WITH IMPACT
OF WAVE SHIFTING ALONG FRONT WHILE GFS ENSEMBLE MEMBERS IN BETTER
AGREEMENT WITH A MEAN KEEPING SIGNIFICANT WEATHER TO OUR SOUTH.
PVS PACKAGE TRIMMED POPS FURTHER SOUTH ALREADY AND AM IN AGREEMENT
WITH TREND AND PLACEMENT.
GFS CONTINUES TO ADVERTISE CLOSED LOW OVER OHIO VALLEY SAT/SUN WHILE
ECMWF HAS TRENDED TO FURTHER EAST. SIDING WITH THE EC AS THIS IS
NOT A TYPICAL MID SUMMER FEATURE AND GFS IS MUCH MORE AGGRESSIVE
WITH FORMATION OF TROF/CLOSED LOW.
MODELS INDICATING SFC FRONT MONDAY NIGHT TUESDAY WITH DIVERGING
OPINIONS ON LARGE SCALE FLOW THEREAFTER...WITH ECMWF TRYING TO
DEVELOP A MORE SUMMER LIKE PATTERN WITH ELONGATED HIGH OVER EASTERN
US...WHILE GFS RETURNS TO THE PERSISTENT RIDGE WEST/TROF EAST THAT
HAS BEEN PREVALENT.
&&
.AVIATION...18Z TAFS
SFC CDFNT OVER THE UPPER MIDWEST WILL DROP SE AND TRACK THROUGH
THE AREA TONIGHT...GETTING TO NEAR SBN BY 06Z AND TO FWA AROUND 09Z
WITH SFC WINDS QUICKLY VEERING TOWARDS THE NORTH AFTER ITS
PASSAGE. SHOWERS/STORMS...WITH BRIEF PERIODS OF MVFR/IFR
CIGS/VIS...WILL BE POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY AS IT
MOVES THROUGH TONIGHT. CONVECTION ALSO POSSIBLE LATE THIS AFTN...
MAINLY
IN SBN...AS LIFT FROM APPROACHING MCV IN IA WILL COMBINE WITH
INCREASING INSTABILITY FROM LL WAA AND STEEPENING MID LEVEL LAPSE
RATES. AS A RESULT...ADDED A TEMPO MVFR GROUP FROM 20Z TO 00Z AT
SBN. LESS OF A CHC LATE THIS AFTN AND EARLY EVE IN FWA SO JUST
WENT WITH A VCTS AND VFR CIGS/VIS HERE AS BETTER FORCING/INSTABILITY
REMAINS WNW OF FWA. MVFR POST FRONTAL STRATO CU EXPECTED LATE TONIGHT
INTO THU MORNING AS WINDS TURN NORTHERLY BEHIND DEPARTING CDFNT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR LMZ043-
046.
&&
SHORT TERM...STEINWEDEL
LONG TERM...LUDINGTON
AVIATION...STEINWEDELHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 436 PM EDT WED JUL 2 2008 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-032045- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 436 PM EDT WED JUL 2 2008 /336 PM CDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA FROM NORTHWEST TO SOUTHEAST THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF ROUTE 6. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY OVER SOUTHERN PORTIONS OF THE AREA. SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-032045- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 436 PM EDT WED JUL 2 2008 /336 PM CDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS THE RISK FOR RIP CURRENTS AND SIECHES THROUGH MIDNIGHT WITH ANY THUNDERSTORMS THAT MOVE ACROSS SOUTHERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE ON THURSDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 PM EDT WED JUL 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0428 PM SEICHE 1 NNE ST. JOSEPH 42.11N 86.49W
07/02/2008 BERRIEN MI PARK SERVICE
SEICHE REPORTED BY THE SILVER BEACH PARKS DEPARTMENT.
WATER MOVED ONSHORE APPROXIMATELY 15 TO 20 FEET.
&&
EVENT NUMBER 01677
LEWISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT WED JUL 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 E MOSCOW 42.05N 84.49W
07/02/2008 M0.70 INCH HILLSDALE MI TRAINED SPOTTER
PEA TO DIME SIZED HAIL. AMATEUR RADIO KC8JJT
&&
EVENT NUMBER 01678
LEWISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EDT WED JUL 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL LITCHFIELD 42.04N 84.76W
07/02/2008 E0.50 INCH HILLSDALE MI AMATEUR RADIO
&&
EVENT NUMBER 01679
BJSThe Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Emergency management officals reported hail broke out skylights in a residence and did some crop damage. Property damage is estimated at $5,000 and crop damage at $5,000.
Emergency management officials reported several trees down in the Fletcher area.
Emergency management officials reported a three foot diameter tree being blown over and shingles removed from a residence near the 600 West and 325 North. Several poles with birdhouses on them were also bent over. Damage is estimated at $1,000.
Law enforcement officials reported several trees down in Elkhart.
Trees and power lines were down across mainly northern portions of the county. The majority of the damage was located in the Angola area, as well as Lake James and the Pokagon State park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115249, 115250, 115262, 115272, 115251, 115273, 115252, 115253, 115254, 115283, 115255.